Half a year of new hormones

Estradiol molecule
An estradiol molecule – full of oestrogenic goodness

It’s been more or less exactly half a year since I switched from testosterone to estradiol as my sex hormone of choice. Thanks to seven injections (so far) of triptorelin acetate, my body’s natural inclination to produce testosterone has been severely curtailed. And courtesy of daily gel applications, my estradiol levels are a little higher than they used to be.

I still can’t report miraculous changes as a result, but things are happening, slowly.

Since I wanted to experience psychological changes as a result of HRT, I came off citalopram (the antidepressant I had been using for nearly two years to control my anxiety). Oestrogens are supposed to raise serotonin levels anyway, and citalopram is a selective serotonin reuptake inhibitor, or SSRI. The first week or so, as I’d expected, was a little rough: I had increased general anxiety and a moderately depressed mood. But since then (it’s only been just over three weeks since I stopped completely), things have settled down.

One thing I’ve noticed is increased libido (which had been almost non-existent for a long time). That might sound like a good thing to most people (?), but to be honest I’d grown comfortable with its absence. And when it’s associated with parts of my anatomy that my brain tells me I shouldn’t have, it’s particularly disconcerting. (This raises a question in my head about proprioception, or its absence, in sexual intercourse, which is perhaps a topic for another post – or just something for you to think about. Or not.)

In my last HRT update post (I really didn’t plan to do these!), I mentioned breast tenderness. Over the last few months, this has become breast soreness and stinging. My GP says this is a typical menopausal symptom (I’d hoped it was down to breast growth), along with the hot flushes and aching joints I’ve had for a few months now. Menopausal? Yes, presumably because my estradiol levels still aren’t anywhere near where they should be, and that’s not going to change until I after I’ve had my blood tested again towards the end of this month, at my next gender identity clinic appointment.

Oh, and I’m now taking drugs to control high blood pressure, which may be a side-effect of HRT. Or I might just be falling apart gradually.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s